Rhode Island, 2002

High Wind in Rhode Island, September 11, 2002

September 11, 2002 · NWS BOX · 3 events in 3 counties and zones

High winds buffeted parts of northern and central Rhode Island, as a result of Hurricane Gustav passing several hundred miles southeast of New England and high pressure over southern Canada. Although wind speeds were measured as high as 50 mph, there were numerous reports of downed trees and branches which took down power lines and disrupted service to about eighteen thousand electric customers.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

High winds buffeted parts of northern and central Rhode Island, as a result of Hurricane Gustav passing several hundred miles southeast of New England and high pressure over southern Canada. Although wind speeds were measured as high as 50 mph, there were numerous reports of downed trees and branches which took down power lines and disrupted service to about eighteen thousand electric customers. The damage was likely due to weakened root systems, as a result of the longer term drought being felt over much of the northeast, in addition to the fact that most trees still had their leaves. Downed power lines lit a brush fire along Route 104 in Smithfield and trees blocked a road in Warwick. In Providence, a tree fell on a vehicle and branches fell onto a house. About four thousand electric customers lost power in Johnston and Glocester. Falling trees caused damage to a car and two homes in Johnston. Many trees were reported downed by the high winds in Coventry near the Scituate line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 11, 1:45 PM EST, 15 minutes earlier.

Area forecast discussion, Sep 11, 1:45 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
245 PM EDT WED SEP 11 2002

SHORT TERM...GUSTAV CONTINUES TO MOVE NE TOWARD NOVA SCOTIA.  GUSTAV
HAS PULLED THE COLD FRONT OFF THE COAST...AND WINDS ARE BLUSTERY
FROM THE NW.  THE GUSTY WINDS HAVE KNOCKED DOWN A FEW TREES IN
WESTERN MASSACHUSETTS...AND HAVE THE POTENTIAL TO CAUSE SOME DAMAGE
IN EASTERN SECTIONS THIS EVENING.  THE WINDS WILL SLOWLY
DIMINISH ...AND THE WIND 25 TO 35 KTS GUSTING TO 45 KTS TIL 11 PM
OR SO.

SKIES WILL CLEAR OVERNIGHT...WITH COLD AIR SC.  TEMPS WILL BE ONLY
NEAR 70 ON THURSDAY.

LONG TERM /THU NIGHT THROUGH WEDNESDAY/...RIDGE SETTLES INTO WESTERN
ATLANTIC THU NIGHT AND FRI.  SHORTWAVE ENERGY WITH LOW RH MOVING
ACROSS THE TOP OF RIDGE IN EASTERN CANADA MAY SPILL SOME CLOUDINESS
ACROSS NORTHERN PORTIONS OF CWA THU NIGHT AND FRI.  TRAILING FRONT
STALLS ACROSS NEW ENGLAND FRI NIGHT THEN MOVES NORTH SAT.

NEXT STRONGER SYSTEM MOVES INTO EASTERN GREAT LAKES SUNDAY MORNING...
THEN INTO WESTERN PARTS OF CWA SUNDAY EVENING.  MODEL GUIDANCE
BRINGS FRONT TO THE COAST BY MONDAY MORNING.  SPEED OF SYSTEM SLOWS
DOWN ESPECIALLY SOUTH OF CWA...SO CLOUDS AND PRECIP MAY NOT BE
QUICK TO EXIT SE COAST TIL MON NIGHT.

FAIR WEATHER RETURNS TUE AND WED AS RIDGE BUILDS INTO CWA FROM GREAT
LAKES.

MARINE...

.BOX...
CT...WND ADVY CTZ 4.
MA...WND ADVY MAZ 4,5,6,7,12-24.
NH...WND ADVY NHZ 12.
RI...WND ADVY RIZ 1-7.
MARINE...GLW ALL WATERS.

In the hours before

Special weather statement, Sep 11, 9:43 AM EST, 4 hours 17 minutes before
MAZ020>024-RIZ006-007-112045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1043 AM EDT WED SEP 11 2002

...SWELLS AND SURF CONTINUE TO INCREASE ALONG THE SOUTH COAST OF NEW
ENGLAND...

AT 11 AM THIS MORNING...GUSTAV WAS UPGRADED TO A
HURRICANCE...PACKING SUSTAINED WINDS OF 75 MPH AND GUSTS TO OVER 95
MPH.  IT WAS LOCATED 170 MILES SOUTH OF NANTUCKET RACING TO THE
NORTHEAST.  IT IS FORECAST TO PASS WELL TO THE EAST OF NANTUCKET
LATE THIS AFTERNOON AND EARLY THIS EVENING.

SWELLS OF 5 TO 7 FT ARE BEING REPORTED AT BUOYS FROM THE NANTUCKET
AREA TO JUST SOUTH OF LONG ISLAND.   HOWEVER...CLOSER TO THE
STORM...SEAS OF 12 FT WERE ALREADY OCCURRING.  SEAS ARE FORECAST TO
INCREASE TO 10 TO 15 FEET IN THE COASTAL WATERS OFF OF SOUTHEAST
MASSACHUSETTS AND RHODE ISLAND LATE THIS AFTERNOON AND TONIGHT.
HIGHER THAN NORMAL SURF AND STRONG RIP TIDES WILL OCCUR IN THESE
AREAS.  PEOPLE SHOULD AVOID SWIMMING OR SURFING AT THE
BEACH...ESPECIALLY IN AREAS WITHOUT LIFEGUARDS...SINCE IT COULD
BECOME LIFE THREATENING.

GUSTAV WILL MERGE WITH WITH A STRONG COLD FRONT TO PRODUCE A VERY
INTENSE STORM SYSTEM AS IT HEADS PAST GEORGES BANK INTO THE GULF OF
MAINE TONIGHT.  THE COMBINATION OF THIS LOW PRESSURE SYSTEM AND THE
HIGH PRESSURE AREA TRYING TO BUILD IN FROM THE WEST WILL CAUSE GALE
FORCE WINDS OVER ALL SOUTHERN NEW ENGLAND COASTAL WATERS LATE THIS
AFTERNOON AND TONIGHT.

OFFSHORE WATERS MARINERS SHOULD BE ADVISED THAT THE MARINE
PREDICTION CENTERS OFFSHORE WATERS FORECAST...FOR GEORGES BANK...IS
FORECASTING SEAS AS HIGH AS 30 FEET IN THE SOUTHEAST PORTION FOR A
BRIEF PERIOD LATE THIS AFTERNOON AS GUSTAV PASSES THROUGH THERE.

SMALL CRAFT OPERATORS SHOULD AVOID VENTURING FAR FROM PORT.  OWNERS
OF BOATS SECURED IN HARBORS ALONG THE OUTER CAPE...NANTUCKET AND
MARTHAS VINEYARD SHOULD MONITOR THE STRENGTH OF THEIR MOORINGS.
ALL MARINERS SHOULD MONITOR THE LATEST ADVISORIES ON TROPICAL STORM
GUSTAV FROM THE TROPICAL PREDICTION CENTER.
Local storm report, Sep 11, 1:00 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON, MA
200 PM EDT WED SEP 11 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

102 PM     GRANVILLE                 MA   WIND DAMAGE
09/11/02   FRANKLIN                       TREES DOWN AND POWER
                                          LINES DOWN. ROADS CLOSED
                                          AT ROUTES 57 AND 189.

1157 AM    SOUTHWICK                 MA   WIND DAMAGE
09/11/02   FRANKLIN                       2 SECONDARY ROADS CLOSED
                                          DUE TO TREES AND POWERLINES
                                          DOWN.

1220 TO    BLANFORD                  MA   MULTIPLE WIND DAMAGE
120 PM     HAMPDEN                        REPORTS. GUSTS TO 50 MPH

1220 TO    GREENFIELD                MA   MULTIPLE WIND DAMAGE
120 PM     FRANKLIN                       REPORTS

145 PM     BRISTOL CONNECTICUT       CT   WIND GUST 52 MPH

CARBONE
Local storm report, Sep 11, 1:18 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON, MA
218 PM EDT WED SEP 11 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

102 PM     GRANVILLE                 MA   WIND DAMAGE
09/11/02   FRANKLIN                       TREES DOWN AND POWER
                                          LINES DOWN. ROADS CLOSED
                                          AT ROUTES 57 AND 189.

1157 AM    SOUTHWICK                 MA   WIND DAMAGE
09/11/02   FRANKLIN                       2 SECONDARY ROADS CLOSED
                                          DUE TO TREES AND POWERLINES
                                          DOWN.

1220 TO    BLANFORD                  MA   MULTIPLE WIND DAMAGE
120 PM     HAMPDEN                        REPORTS. GUSTS TO 50 MPH

1220 TO    GREENFIELD                MA   MULTIPLE WIND DAMAGE
120 PM     FRANKLIN                       REPORTS

145 PM     BRISTOL                   CT   WIND GUST 52 MPH
           HARTFORD

155 PM     NORTHHAMPTON              MA   WIND DAMAGE
           HAMPSHIRE                      24 INCH TREE DOWNED.
                                          ROAD CLOSED

CARBONE
Local storm report, Sep 11, 1:18 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT CORRECTION
NATIONAL WEATHER SERVICE TAUNTON, MA
218 PM EDT WED SEP 11 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

102 PM     GRANVILLE                 MA   WIND DAMAGE
09/11/02   FRANKLIN                       TREES DOWN AND POWER
                                          LINES DOWN. ROADS CLOSED
                                          AT ROUTES 57 AND 189.

1157 AM    SOUTHWICK                 MA   WIND DAMAGE 09/11/02
           HAMPTON                        2 SECONDARY ROADS
                                          CLOSED DUE TO TREES AND
                                          POWERLINES DOWN.

1220 TO    BLANFORD                  MA   MULTIPLE WIND DAMAGE
120 PM     HAMPDEN                        REPORTS. GUSTS TO 50 MPH

1220 TO    GREENFIELD                MA   MULTIPLE WIND DAMAGE
120 PM     FRANKLIN                       REPORTS

145 PM     BRISTOL                   CT   WIND GUST 52 MPH
           HARTFORD

155 PM     NORTHHAMPTON              MA   WIND DAMAGE
           HAMPSHIRE                      24 INCH TREE DOWNED.
                                          ROAD CLOSED

CARBONE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Northwest Providence

When
September 11, 2:00 PM EST to 4:00 PM EST
Where
Northwest Providence forecast zone
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

High Wind, Southeast Providence

When
September 11, 2:00 PM EST to 4:00 PM EST
Where
Southeast Providence forecast zone
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

High Wind, Western Kent

When
September 11, 2:00 PM EST to 4:00 PM EST
Where
Western Kent forecast zone
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
41.673, -71.579 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2002Every state in 2002This day in weather historyWarnings in Rhode Island, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320761, 5320762, 5320763.